Welcome, Guest. Please Login or Register
Clusterheadaches.com
 
Search box updated Dec 3, 2011... Search ch.com with Google!
  HomeHelpSearchLoginRegisterEvent CalendarBirthday List  
 





Page Index Toggle Pages: 1
Send Topic Print
Verapamil helping? Hurting? Doing nothing? (Read 461 times)
Mjedwards409
CH.com Junior
**
Offline


I Love CH.com!


Posts: 58
Verapamil helping? Hurting? Doing nothing?
Jun 3rd, 2019 at 5:08am
 
(Cross posted on CB forum as well. Figured there were some folks over here that arenít active over there)


As posted in another thread, my wife started the 3rd cluster of her lifetime the first week of May.  In 2014 her cluster lasted 5-6 weeks, in 2015 2 weeks, and she's currently in the 5th week since this one started.  (The other two were in late June/early July, so the May cycle is a first). For the first weeks of this cycle it was consistently a single Kip 6-8 once per night, each night between 2AM and 4AM.  She went on a prednisone taper the 3rd week of 30mg for 5 days, 20mg for 4 days, and 10mg for 4 days.  She was CH free the first day of the prednisone, and currently she's 5 days past her last pred dose with no CH at all since she stopped.  (Good sign). She started taking Verapamil ER (I know, not the preferred formula) at 120mg for the first few days of the pred taper and increased to 240mg which she's been on since.  She's also been on the D3 regimen since day 2 of the entire cycle and hasn't missed a day.  Did the 12 day accelerated loading and is still taking 20K IUs per day. 

The fact that she still hasn't had the CH come back 5 days after the low dose pred taper ended seems like great news.  That said, she been having what may be shadows, or just bad tension headaches every morning upon waking, which go away with coffee, water and advil each morning.  Then she usually gets another one of these same headaches early afternoon, which also go away with the same treatment.  These definitely aren't severe compared to the CH, but are still very much bothering her.  She describes the pain as either whole head, or one sided, interestingly enough on the opposite side of where her CH were this cycle. 

We're kind of in a holding pattern, as it seems like 1 of 3 things is happening:

1) The cycle is ending naturally, and the verapamil is causing these tension headaches as a side effect.

2) The cycle is ending naturally with shadows marking the end of her cycle, and the verapamil/D3 aren't changing anything at all.

3) The Verapamil and D3 are helping by slowing down her daily CH to only a few manageable shadows per day.

We are about to go out of town for a week, and she has an appointment with her neurologist when we get back.  Our plan now is to not change anything, as the current situation is absolutely manageable and we don't want to risk changing something and revamping the cluster.  Is that also what you all would recommend?  She's still too new to this disease to know exactly what her patterns are.  She hasn't been brave enough to try the beer test, but we did try one other test involving an activity that's normally a trigger for her, and she passed that.  Smiley  Any feedback is appreciated!
Back to top
  
 
IP Logged
 
Mike NZ
CH.com Hall of Famer
*****
Offline


Oxygen rocks! D3 too!


Posts: 3785
Auckland, New Zealand
Gender: male
Re: Verapamil helping? Hurting? Doing nothing?
Reply #1 - Jun 4th, 2019 at 5:30am
 
Lots of good questions, although it is hard to give good answers when CH can vary so much between cycles or even within cycles.

Prednisone is a pretty good short term preventive, so it is no surprise that your wife had some pain free days whilst on it.
However it is normal for CH to return once the dose starts dropping off or has been finished. This suggests that one or more of the following has happened:
  • The cycle is over
  • D3 is working as an effective preventive
  • Verapamil is working as an effective preventive
  • The combination of D3 and verapamil is working as an effective preventive

If anything, what really counts is that she is CH pain free, even if not totally headache free. But of course you'd love to know which.

The beer test would rule in / out the first, but I can understand her reluctance to do it unless you've a good abortive (O2 or imitrex to hand).

The verapamil may be helping. Whilst 240mg / day is relatively low, with most needing 360-480mg / day, it doesn't mean that it isn't having an impact. And whilst the instant release works best for many, the sustained release can work well for some too (it did for me). It normally takes about 10 days(ish) for a verapamil dose change to become effective too, which is part of the reason for the prenisone taper to be a short term relief.

Batch has a load of data around how long D3 takes to become effective and he has been shortening the time it takes with the loading dose approach, so the D3 might be working too.

What she could do is to do the beer test to see if the cycle has ended, then if she doesn't pass that test, try tapering off either verapamil or D3 (I'd pick the verapamil to taper off) and see if the one she stays on works.

For the other headaches, you have found something that works which is good. But she needs to be careful of medication rebound headaches from taking pain killers multiple days in a row.

Given you being away and seeing a neuro soon after, I'd do what you're doing, keep some good notes and see what they neuro suggests.

Hope things clear up soon for her.

Back to top
  
 
IP Logged
 
droosa
CH.com Newbie
*
Offline




Posts: 3
x0|Valentine|USA||0|0|NE,Nebraska
Gender: male
Re: Verapamil helping? Hurting? Doing nothing?
Reply #2 - Jun 4th, 2019 at 5:02pm
 
Have been on a Verapamil for 15 years.  Take 240 er 2xd and just watch my BP so it doesn't drop.  I went many years without any preventative and off and on abortive.  The Verapamil just stops the HA from coming on.  The problem is: Verapamil does not work for everyone but it seems it might be working for your wife.

Good luck to your wife on finding her freedom from these devils.
Back to top
  
 
IP Logged
 
shooky
CH.com Veteran
***
Offline


33 years of CH.


Posts: 193
TLV Israel
Gender: male
Re: Verapamil helping? Hurting? Doing nothing?
Reply #3 - Jun 22nd, 2019 at 7:09pm
 
Mjedwards409 - hope your wife is pain free by now.

I'm not sure if that's the same phenomenon, but I noticed that headaches on the opposite side sometimes come just before the end of an episode. On the last time I had them, upping the dose a little (240>360mg) was enough to make me 100% pain free.

For me, the main thing Verapamil does is to make me less sensitive to whatever triggers my attacks. It doesn't seem to be able to abort an episode or even shorten it by itself. When I used it in combination with steroids, it was a bit different though - I went pain free right away, and after tapering off both (the steroids, than the Verapamil) I was still pain free.

I was treated this way twice in the past decade, once with Prednisone and once with Dexametazone. The latter was a short course therapy of 3 days, and it worked perfectly for me.

Note that the dose of Prednisone your wife got was a little law - usually, the taper starts at 50-80mg.
Back to top
  
WWW https://www.facebook.com/shooky.galili  
IP Logged
 
Page Index Toggle Pages: 1
Send Topic Print

DISCLAIMER: All information contained on this web site is for informational purposes only.  It is in no way intended to be used as a replacement for professional medical treatment.   clusterheadaches.com makes no claims as to the scientific/clinical validity of the information on this site OR to that of the information linked to from this site.  All information taken from the internet should be discussed with a medical professional!